Home' Australian Pharmacist : Australian Pharmacist September 2016 Contents Australian Pharmacist September 2016 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
Upon further questioning, you find
that Eliza has never experienced
reflux or acid regurgitation. Although
there is a possibility of a link with GORD
(i.e. cases of GORD with the absence of
reflux symptoms), as there are no current
GORD symptoms, it appears of low
likelihood that this is the cause of
Cigarette smoking can cause harm to
almost every organ in the body.
13 Due to
the damage that cigarette smoke causes
to the lungs, there is an increased risk of
various respiratory diseases, including
chronic obstructive pulmonary disease
(COPD), lung cancer and asthma.
Chemicals found in cigarette smoke
cause significant irritation to the lungs,
and this leads to the over-production
of mucus and paralysis of lung cilia.
The production of excess mucus leads to
the development of a ‘smoker’s cough’.
Eliza assures you that she is a
non-smoker. She detests cigarette
smoke, and doesn’t even have friends or
family who are smokers. Cigarette
smoking is therefore not a possible cause
of Eliza’s cough.
A chronic cough is a well-described
adverse effect associated with
15 It is estimated
that approximately 20% of patients
taking an ACE inhibitor will in fact
experience a cough.
with ACE inhibitors are typically dry
(non-productive), with an associated
tickling and scratching sensation.
Patients can develop a cough related
to ACE inhibitors within hours of the
first dose, or weeks or months after
An ACE inhibitor
cough is not dose-dependent and
is not responsive to standard cough
As you know that Eliza commenced
perindopril for high blood pressure
6 months ago, you suspect that she is
experiencing an ACE inhibitor-induced
cough. You refer Eliza to her doctor for review.
ACE inhibitors inhibit the conversion
of angiotensin I to angiotensin II,
and block the breakdown of
The mechanism of the
ACE inhibitor-induced cough is thought
to be based on the accumulation
of substances which are normally
metabolised by ACE (bradykinin or
These substances can
cause stimulation of vagal afferent nerve
fibres, resulting in a cough.
can also induce the production of
arachidonic acid metabolites and nitric
oxide – these substances may also be
implicated in causing a cough.
In cases where an ACE inhibitor-induced
cough becomes intolerable, patients
usually need to cease therapy.
Following this, there appears to be
symptom resolution within 1–4 weeks in
However, in a subgroup
of people, the cough may persist for up
to 3 months.
There is some evidence
to show that re-challenge with an
ACE inhibitor (in patients who have a
compelling reason to require specific
therapy) is not always associated with
the reccurrence of a cough.
15 In cases
where a patient must be continued
on an ACE inhibitor and a cough is
present, there is some evidence to
show a modest benefit (i.e. reduced
coughing) with agents such as sodium
cromoglycate, theophylline, sulindac,
indomethacin, amlodipine, nifedipine,
and ferrous sulfate.
15 Another option
in patients who cannot tolerate an ACE
inhibitor, is to switch to an angiotensin
II type 1 receptor antagonist.
These agents are devoid of effects on
bradykinin breakdown, and have been
shown to have a lower likelihood of
causing a cough.
Six weeks later, Eliza returns to your
pharmacy to purchase some items
for her upcoming trip. Following your
advice, Eliza visited her doctor, who
advised her that her cough was most
likely due to the perindopril. As a result,
Eliza stopped taking perindopril upon
the advice of her doctor. Unfortunately,
she still experienced a cough for 3 weeks
after stopping therapy (which her doctor
had warned her about). Thankfully,
4 weeks after stopping the medicine,
Eliza finally stopped coughing. Her
doctor started her on a new medicine
for her blood pressure (amlodipine
5 mg daily) and she has had no further
problems at this stage.
There is some evidence to show that re-challenge with an
ACE inhibitor (in patients who have a compelling reason to
require specific therapy) is not always associated with the
reccurrence of a cough.
Links Archive Australian Pharmacist August 2016 Australian Pharmacist October 2016 Navigation Previous Page Next Page